Jump to content

Nicole821 Lexapro Withdrawal- 3 months out


Nicole821

Recommended Posts

Hello! I've been living without Lexapro for just at 3 months now and many forums and sites have been much help during this rollercoaster- so I thought I would try and utilize the site for what I could during this process. Here's my story:

 

I was prescribed Lexapro when I was 21 after graduating college and struggling to find a job. I had always, since being a child, suffered with anxiety and insomnia, but was always told to 'handle it'. After having to move back in with my parents after college and feeling pretty defeated my internist put me on 10mg of Lexapro and 10mg of Ambien (as needed) to help with the current situation and stress. The lexapro really helped me contain all my worry and focus more on the positive during this transition. Within a year I had found a job, moved to a new city and was 'fine' but I continued to take the medication as prescribed because I felt so much more 'even' and figured with all the new changes in my life it was probably best to maintain. For the past 7 years I stayed on the lexapro with no real issues besides some mild weight gain. 

 

The start of 2014 I made a big life change and left the man I had been living with for over 5 years- with this change I decided I didn't want to rely on medication to 'handle life' and spoke to my GP about tapering off Lexapro (it had been a very bumpy relationship and always felt I needed the lexapro to deal with it all). After things calmed down a bit and I was moved, settled, etc my doctor and I made a tapering plan. I tapered down from 10mg to 0mg in a span of 4.5 weeks (which after researching now does seem fast). I took my last pill on July 23rd (2015) and have not taken another... but this has been a never ending battle which I see most of us all face. 

 

*I also am at a point where I want children in the next few years and didn't want to have to go through pregnancy changes along with withdrawal symptoms, and figured it'd be better to start fresh and start 'clean' than do it when I had to. 

 

While tapering I didn't notice a HUGE impact, the brain zaps were aggravating and my focus was slipping but everything was OK. It wasn't until about 7 days off of Lexapro that I really starting feeling miserable. I had about two weeks of constant zaps, nausea, irritability, sadness and eating everything in sight. Luckily I work from home and had a huge advantage of being able to literally lay in bed and let the symptoms run their course.

 

3 weeks out from stopping the drug the physical affects wore away (except the brain zaps which were terrible first thing in the morning- but taking a high dose of fish oil daily actually completely stopped the zapping), but the emotional ones began. I started overthinking every single move, every word someone said to me, I noticed myself becoming VERY detached from those closest to me and lost my zest to want to do anything, as well as had zero sex drive. Slowly these feelings began to come and go- having a week of nothingness to a few days of being ok, but still not stable.

 

Then these symptoms seemed to slip into what I found people call neuro emotions... at about my 7 week mark (off the drug) I noticed myself still being more so detached than normal but also a lot of irritability, almost like a permanent case of PMS. I am still working on this stage and noticing myself being callous to other's feelings, not feeling at all affectionate and warm (like my usual self), getting snippy and snarky and all while doing so thinking 'why am I doing that'. This has been the most frustrating of all- because I don't feel especially anxious or like I need the medication but I just do NOT feel like myself, and it's hurting my relationships and my life.  The worst part is not knowing what is really me, or what I am really feeling, and what is the funky imbalance of chemicals in my brain. 

 

I know all of this can last a long time and plays a long course before it's even again, just trying to take this all day by day and work through the process. Hoping the best for each of you as well!

 

 

 

2008- 2015 Lexapro 10mg (7 yrs) for GAD

Trying to survive the ebbs and flows of withdrawal since July 23rd (took my last dose, tapered with doctors help)

Suffering from anger, irritability, detachment, spurts of sadness and extreme apathy. 

Currently only taking Ambien to help with Sleep Anxiety. 

Link to post

Welcome and good to see that you have reached the 3 month mark it is a definite achievement. I find that my brain goes in to "Monkey Mind" when I am stressed, so it's always good to allow plenty of "me time" whilst you are healing.

 

Namaste.

1997 - 2001 Seroxat 10mg

2001 - 2013 Escitalopram 10mg

Gradual taper from 10mg to 5mg over 2.5 years (between 2011 - 2013)

Last taper from 5mg to 0 under advice from doctor done in 1 month (too damn fast!) - included missing out days.

Have been drug free since Oct 2013.  - Yep 5 years drugs free

Link to post
  • 2 weeks later...
  • Moderator

Hey Nicole - welcome to SA!

 

Your withdrawal seems to be progressing in a "normal" (as if any of these drugs are normal) way.  Physical, emotional, and there may be some more yet to come.

 

It sounds like you have some coping skills in place, and are able to observe your feelings without getting too attached to them.  Floating through those neuroemotions is so important.  If you fight them, you make them stronger, if you ignore them - the same.  But acknowledging them, naming them, and floating with them - until they release and let go of you - is a valuable tool.

 

In your signature, could you please include some more detail about when you tapered and by how much? When did you start the taper, what were your steps down off the drug? How much was your last dose?  That way, moderators can understand at a glance and address your situation more accurately.

 

Because you are at the 3 month mark, reinstatement is dicey.  If you think your symptoms are bearable at this point, maybe you can ride it out.  But if the symptoms become very difficult, reinstating a tiny amount can relieve your symptoms.  I recognize that you want to get pregnant, but it's better to come off the drugs safely than to be a wreck for years after withdrawal.  It may be faster to reinstate, than to ride it out.  Plus, the reinstatement amount is usually "sub-therapeutic" and is less risky than a full dose in your body.  Read about reinstatement here:  About Reinstating and Stabilizing to Stop Withdrawal Symptoms

 

I'm glad you're on the fish oil - it helps so many people.  I would also ask you to consider Magnesium (please read the thread to see what kind, how much, how to take, etc.).

 

I'm glad you found us!

"Easy, easy - just go easy and you'll finish." - Hawaiian Kapuna

 

Holding is hard work, holding is a blessing. Give your brain time to heal before you try again.

 

My suggestions are not medical advice, you are in charge of your own medical choices.

 

A lifetime of being prescribed antidepressants that caused problems (30 years in total). At age 35 flipped to "bipolar," but was not diagnosed for 5 years. Started my journey in Midwest United States. Crossed the Pacific for love and hope; currently living in Australia.   CT Seroquel 25 mg some time in 2013.   Tapered Reboxetine 4 mg Oct 2013 to Sept 2014 = GONE (3 years on Reboxetine).     Tapered Lithium 900 to 475 MG (alternating with the SNRI) Jan 2014 - Nov 2014, tapered Lithium 475 mg Jan 2015 -  Feb 2016 = GONE (10 years  on Lithium).  Many mistakes in dry cutting dosages were made.


The tedious thread (my intro):  JanCarol ☼ Reboxetine first, then Lithium

The happy thread (my success story):  JanCarol - Undiagnosed  Off all bipolar drugs

My own blog:  https://shamanexplorations.com/shamans-blog/

 

 

I have been psych drug FREE since 1 Feb 2016!

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy